NSAIDs Double Bleeding Risk with Certain Anticoagulants
A recent study has found that patients who take nonsteroidal anti-inflammatory drugs (NSAIDs) or aspirin while receiving an anticoagulant for deep vein thrombosis (DVT) or pulmonary (PE) are at an increased risk for major bleeding events.
About the NSAID Bleeding Risk Study
“We wonder whether it is widely appreciated that NSAIDs, available over the counter in most places, put patients receiving anticoagulant therapy at nearly double the risk of clinically important bleeding.” – study researchers as published by Medscape
According to Medscape, researchers analyzed bleeding risk data for patients taking aspirin or an NSAID while participating in the EINSTEIN-DVT and EINSTEIN-PE clinical trials. During the trials, patients received either enoxaprin followed by warfarin or acenocoumarol followed by the anticoagulant rivaroxaban (Xarelto).
While patients were discouraged from taking NSAIDs during the trials, about a quarter of the participants took the painkillers anyway. It was noted that the patients who did take NSAIDs were 2.4 times as likely to experience a major bleed as those who did not while patients who took aspirin experienced a 1.5 fold increase.
While labels warn against the use of NSAIDs and aspirin in conjunction with warfarin, the risk had never been quantified. In addition to the sharp increase in bleeding risk, researchers were also shocked to find that 25 percent of the major bleeds occurred within eight days of patients using NSAIDs or aspirin.
Over-the-Counter NSAIDs becoming More Popular
In the past, most people resorted to aspirin or acetaminophen when stricken with a headache or sore muscles, but recently the use of NDAIDs like ibuprofen has become more popular.
Last week, Medscape reported on a study which linked NSAIDs to an increased risk of atrial fibrillation by up to 76 percent.
Common over-the-counter NSAIDs include:
- Ibuprofen (Advil, Motrin, Nuprin)
- Aspirin (Bufferin, Bayer, Excedrin)
- Ketoprofen (Actron, Orudis)
- Naproxen (Aleve)